H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

An 89-Year-Old Man with COVID-19-Associated Coagulopathy Presenting with a Prolonged Partial Thromboplastin Time, Lupus Anticoagulant, and a High Titer of Factor VIII Inhibitor

Unusual clinical course, Challenging differential diagnosis

Sanaz Ghafouri, Matthew Rettig, Kanwarpal S. Kahlon

USA Departmernt of Hematology Oncology, University of California Los Angeles (UCLA) Medical Center, Los Angeles, CA, USA

Am J Case Rep 2020; 21:e926728

DOI: 10.12659/AJCR.926728

Available online: 2020-09-21

Published: 2020-10-30


BACKGROUND: Coagulation abnormalities are frequently encountered in patients with coronavirus disease 2019 (COVID-19), especially in those with more severe disease. These hematologic abnormalities are suspected to occur in the context of underlying immune dysregulation and endothelial dysfunction. Elevated D-dimer levels, COVID-19-associated coagulopathy (CAC), disseminated intravascular coagulation (DIC), and positive lupus anticoagulants are the most common findings to date. Current guidelines suggest that all patients with COVID-19 should receive pharmacologic thromboprophylaxis.
CASE REPORT: An 89-year-old man with a medical history of hypertension, type 2 diabetes, and advanced prostate cancer in remission presented with generalized weakness. At our center, a reverse transcription-polymerase chain reaction test was positive for severe acute respiratory syndrome coronavirus 2, but the patient did not have symptoms of COVID-19. He was also found to have a prolonged activated partial thromboplastin time, secondary to both a high titer of factor VIII inhibitor and a lupus anticoagulant. He eventually developed respiratory compromise, during which his disease manifested as a bleeding rather than a prothrombotic state.
CONCLUSIONS: This report highlights the importance of a comprehensive evaluation of prolonged partial thromboplastin time, rather than making an assumption based on a positive lupus anticoagulant result. In the case presented, the concomitant factor VIII inhibitor caused the patient to have a greater bleeding tendency. It is imperative that physicians balance the risk of bleeding and clotting in patients with COVID-19 because patients seem to have varying presentations based on disease severity and level of immune dysregulation.

Keywords: COVID-19, Factor VIII, Hemophilia A, Lupus Coagulation Inhibitor



Back